Cutaneous adverse drug reactions: clinical pattern and causative agents--a 6 year series from Chandigarh, India.VK Sharma, G Sethuraman, B Kumar
Department of Dermatology, Venereology and Leprology, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012, India. , India
Correspondence Address: Source of Support: None, Conflict of Interest: None PMID: 11832597
Source of Support: None, Conflict of Interest: None
AIM: To study the different clinical spectrum of cutaneous adverse drug reactions (ADR) and to determine the causative drugs. MATERIALS & METHODS: A prospective, hospital based study was carried out over a period of 6 years recording various cutaneous ADR. RESULTS: A total of 500 patients with cutaneous ADR were enrolled in the study. The most common types of cutaneous ADR patterns were maculopapular rash (34.6%), fixed drug eruption (FDE) (30%) and urticaria (14%). The drugs most often incriminated for the various cutaneous ADR were antimicrobials (42.6%), anticonvulsants (22.2%) and NSAIDs (18%). Anticonvulsants were implicated in 41.6% of maculopapular rashes. Sulfonamides accounted for 43.3% and NSAIDs for 30.7% of FDE. Urticaria was caused mainly by NSAIDs(24.3%) and penicillins(20%). Anticonvulsants were responsible for 43.8% of life-threatening toxic epidermal necrolysis and Stevens Johnson syndrome. CONCLUSIONS: The clinical pattern and drugs causing cutaneous ADR are similar to those observed in other countries except for minor variations. Cutaneous ADR patterns and the drugs causing various reactions are changing every year, which may be due to the emergence of newer molecules and changing trends in the use of drugs.
Keywords: Adolescent, Adult, Adverse Drug Reaction Reporting Systems, Aged, Anti-Inflammatory Agents, Non-Steroidal, adverse effects,Antibiotics, adverse effects,Anticonvulsants, adverse effects,Child, Child, Preschool, Drug Eruptions, epidemiology,etiology,Female, Human, India, epidemiology,Infant, Male, Middle Age, Prospective Studies,
Cutaneous adverse drug reactions (ADR) can be caused by a wide variety of agents. They are responsible for approximately 3% of all disabling injuries during hospitalisation and complications of drug therapy are the most common type of adverse event in hospitalised patients. Many of the commonly used drugs have reaction rates above one percent. There is a wide spectrum of cutaneous ADR ranging from a transient maculopapular rash to fatal toxic epidermal necrolysis (TEN). The pattern of cutaneous ADR and the drugs responsible for them is changing every year. In this 6 years series, we present the data on clinical spectrum of various cutaneous ADR patterns and the causative drugs. Other related factors contributing to or modifying the eruptions have also been analysed.
The study was carried out in the Department of Dermatology, Venereology and Leprology of Nehru Hospital attached to Postgraduate Institute of Medical Education and Research, Chandigarh, India. All patients suspected of having drug reactions seen in various outpatient departments and admitted in the wards during the period of six years were evaluated by us. In every case a detailed history was elicited and a thorough clinical examination was carried out as suggested by Sacerdots et al. To establish the etiologic agent for a particular type of reaction, attention was paid to the drug history, temporal correlation with the drug, duration of the rash, approximate incubation period, morphology of the eruption, associated mucosal or systemic involvement, improvement of lesions on withdrawal of drug and recurrence of lesion on rechallenge.
If more than one drug was thought to be responsible, the most likely offending agent was noted and the impression was confirmed by subsidence of the rash on withdrawing the drug. The rashes were attributed to a drug following the guidelines of Boston collaborative drug reaction surveillance programme.
All the information was carefully recorded in a specially designed proforma.
A total of 500 patients with cutaneous ADR were enrolled during the study period. There were 298 (59.6%) males and 202 (40.4%) females, with an age range of 4 months to 76 years (mean 34.5 years). Maximum number of patients 252 (50.4%) were in the age group of 21-40 years, 126 (25.2%) below 20 years and 72 (14.4%) above 60 years. The incubation period for maculopapular rash and urticaria varied from 30 minutes to 3 weeks. Fixed drug eruption (FDE) had an incubation period ranging from two days to two months. The incubation period for serious drug reactions viz. Steven Johnson syndrome (SJS) and TEN varied from a few hours to one week.
Various clinical types of cutaneous ADR and the causative drugs are shown in [Table - 2] & [Table - 3] respectively.
Serious systemic complications were more frequently seen in cases of TEN. Septicaemia and/or renal failure or other organ dysfunction were seen in 14 patients with TEN and of these, 10 patients died. Other complications recorded were bronchopneumonia, altered liver and renal function tests. Two patients with SJS had major systemic complications (bronchopneumonia and septicaemia with hepatitis in one patient each). The complications observed in erythroderma were acute renal failure (1 patient) and impaired hepatic and renal function (1 patient). Fever was recorded in most of the patients with maculopapular rash, SJS, TEN and erythroderma. Pre-existing renal disease was seen in 2 patients and none of the patients had pre-existing liver disease. Only one patient was HIV positive.
In 8 (1.6%) patients, more than one type of rash was observed.
Anticonvulsants- phenytoin, carbamazepine & phenobarbitone were implicated in 41.6% of patients with maculopapular rashes. Sulfonamides accounted for 43.3% and NSAIDs for 30.7% of FDE; Urticaria was caused mainly by NSAIDs (24.3%) and penicillins (20%). Anticonvulsants were responsible for 43.8% of life-threatening reactions-TEN and SJS [Table - 3].
To study the changing clinical reaction patterns and the causative drugs over a period of 6 years, the results were tabulated year wise [Table - 4].The statistical analysis was done by using linear trend analysis. It shows –2.6 times decreasing incidence of sulfonamide induced reaction and +1.1 times increasing incidence of reactions to fluoroquinolones. Among the anticonvulsants phenytoin shows +1.5 times increasing incidence and carbamazepine +3.7 times increasing incidence of reactions.
We observed male preponderance (M: F = 1.47:1) as already been reported., The maximum number of cases were seen in the 3rd and 4th decade, which is in conformity with the earlier report. However, in Kauppinen series, the largest number of cases was seen in the 6th decade. This could probably be related to the regional variation in health care seeking patterns.
Of various types of cutaneous ADR, maculopapular rash was the commonest seen in 173 (34.6%) patients, as reported earlier., In contrast to the other studies,, in our series most common cause of MP rash was due to anticonvulsants mainly the phenytoin followed by antimicrobial drugs and NSAID.
FDE was encountered in 150 (30%) patients in our series. In concordance with the findings of others,,, sulfonamides were the most common drug causing FDE. Pasricha reported tetracyclines to be the commonest cause of FDE. Recently, ciprofloxacin has emerged as one of the important causes. In a report from South Africa, Dapsone was the most common cause of FDE whereas no case of dapsone induced FDE was reported in our series, though it is very frequently used. This probably shows some regional and/or racial variation.
In contrast with the previous observation, urticaria in most of our patients was due to NSAIDs followed by penicillin group of drugs.
Anticonvulsants were the most frequent drugs implicated for TEN in our series, as is reported from Malaysia, whereas antimicrobials were the commonest drugs in other series,, NSAIDs were also implicated in some of the cases of TEN. Most of our patient with SJS and erythema multiforme were due to antimicrobials.
In consonance with the earlier reports,, antimicrobials were the main group of drugs causing different types of skin reactions in our series. Sulfonamides and penicillins were the more frequent drugs, followed by ATT and fluoroquinolones. Anticonvulsants (phenytoin and carbamazepine) were the other common offending agents and NSAIDs (salicylates and ibuprofen) as well.
Cutaneous drug reactions especially the maculopapular rashes and TEN to sulfonamides are more frequent in HIV infection. We have recorded one such case in our study. It may be due to the low prevalence of HIV infection in Chandigarh, India.
It may be concluded that the clinical patterns and the drugs causing ADR are remarkably similar to those observed in other countries except for minor variations. Drugs used for treatment of tropical diseases like malaria, diarrhoea and tuberculosis contributed less than 10% of all adverse drug reactions. It is obvious that the cutaneous ADR patterns and the drugs causing various reactions are changing every year [Table - 4] which may be due to the emergence of newer molecules and changing trends in the use of drugs.
[Table - 1], [Table - 2], [Table - 3], [Table - 4]